Oregon, 2004

High Wind in Oregon, December 29, 2004

December 29, 2004 · NWS MFR · 2 events in 1 county or zone

A High Wind Warning was issued for the coastal headlands of ORZ021/022 at 0420 PST on 12/29, effective in the afternoon and evening of 12/29. The gusts recorded above verified the warning, no sustained wind reports verified.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for the coastal headlands of ORZ021/022 at 0420 PST on 12/29, effective in the afternoon and evening of 12/29. The gusts recorded above verified the warning, no sustained wind reports verified. The warning was cancelled at 0400 PST on 12/30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 29, 8:00 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 29, 8:00 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
800 PM PST WED DEC 29 2004

.DISCUSSION...00Z NGM/ETA IN.  00Z GFS IN THROUGH 60HR.

A NEGATIVELY TILTED UPPER TROUGH IS NOW DIGGING OUT NEAR 135W AND
A LOW WILL FORM IN ITS BASE...BUT IT WILL NOT QUITE CUTOFF.  IT WILL
WANDER AROUND OFFSHORE FOR THE NEXT FEW DAYS AND GET REINFORCED BY
SHORT WAVES DIVING DOWN THE BACKSIDE OF THE TROUGH. THIS LOW WILL BE
THE BIGGEST FACTOR IN THE PACIFIC NORTHWEST WEATHER FOR THE NEXT
SEVERAL DAYS ONCE THE FRONT EXITS THE AREA.

THE FRONT ASSOCIATED WITH THIS TROUGH IS NOW MOVING ONSHORE FROM THE
SOUTHWEST...AND HIGH WINDS ARE EXPECTED ALONG THE COASTAL HEADLANDS
AND IN THE SHASTA VALLEY.  THE ORIENTATION OF THIS FRONT IS UNUSUAL
IN THAT IT IS APPROACHING FROM THE SOUTHWEST RATHER THAN THE WEST
OR NORTHWEST...AND BECAUSE OF THIS WINDS AT THE COAST ARE FAIRLY
WEAK.  STILL THINK THAT THERE WILL BE A BRIEF SHOT OF HIGH WINDS
ALONG THE COASTAL HEADLANDS LATER TONIGHT...SO WILL KEEP THE
CURRENT HIGH WIND WARNING FOR THE COASTAL HEADLANDS THROUGH
MIDNIGHT AS WELL AS THE WIND ADVISORY IN THE SHASTA VALLEY THROUGH
6 AM THURSDAY.  THE HEADLANDS WARNING MAY NEED TO BE EXTENDED AN HOUR
OR TWO.

PRECIPITATION WITH THE FRONT WILL BE SIGNIFICANT...ESPECIALLY OVER
NORTHERN CALIFORNIA WHERE A STRONG SOUTHERLY GRADIENT WILL ENHANCE
SNOWFALL ON SOUTH-FACING SLOPES.  THEREFORE A WINTER STORM WARNING
IS IN EFFECT FOR CAZ080/082/083 ABOVE 3000 FEET THROUGH 10 AM
FRIDAY.  A SNOW ADVISORY IS ALSO IN EFFECT FOR ORZ028 THROUGH 6 PM
THURSDAY AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR
ORZ030/CAZ085 THROUGH 10 PM THURSDAY.  AT THIS TIME THE ONLY
REPORTING STATION WITH SNOW IS MOUNT SHASTA CITY AND IT LOOKS LIKE
IT IS PILING UP THERE.  RADAR INDICATES ONGOING PRECIPITATION IN
WESTERN SISKIYOU...CURRY...SOUTHERN JOSEPHINE...AND SOUTHERN
JACKSON COUNTIES.

STRONG WINDS WILL NOT BE A FACTOR FROM THURSDAY ON AS PRESSURE
GRADIENTS WEAKEN...BUT SNOW WILL BE.  SNOW LEVELS WILL LOWER TO
AROUND 2000 FEET AND THE LOW WILL CONTINUE WANDERING AROUND OFFSHORE
UNTIL IT FINALLY MOVES ONSHORE THURSDAY NIGHT.

EVEN THEN...A STRONG SHORT WAVE MOVING DOWN THE BACKSIDE OF THE
TROUGH WILL PUSH A SECONDARY FRONT ONSHORE FRIDAY NIGHT OR SATURDAY
WITH SOME QUITE COLD AIR BEHIND IT.  THIS COULD BRING DOWN SNOW
LEVELS TO AROUND 1000 FEET OR SO.  AMOUNTS WONT BE IMPRESSIVE BUT
EVEN SMALL AMOUNTS CAN HAVE A BIG IMPACT AT THE LOWER ELEVATIONS.

EXPECT THE UPPER TROUGH TO REMAIN OVER THE AREA THROUGH THE
WEEKEND...SO UNSETTLED SHOWERY WEATHER WILL PREVAIL.

STOCKTON

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING.........ORZ021/022 HEADLANDS UNTIL 1230 AM
                               THURSDAY.
     GALE WARNING..............FLORENCE OR TO OR/CA BORDER
                               0-60 NM THROUGH MIDNIGHT THURSDAY.
     SNOW ADVISORY.............ORZ028 THROUGH 6 PM THURSDAY.
     SNOW ADVISORY.............ORZ023/024/025/026 ABOVE 2000 FT
                               10 PM THURSDAY THROUGH 3 PM FRIDAY.
     WINTER WEATHER ADVISORY...ORZ030 THROUGH 10 PM THURSDAY.

CA...WINTER STORM WARNING......CAZ080/082/083 ABOVE 3000 FT THROUGH
                               10 AM FRIDAY.
     GALE WARNING..............OR/CA BORDER TO PT ST GEORGE CA
                               0-60 NM THROUGH MIDNIGHT THURSDAY.
     WIND ADVISORY.............CAZ081 THROUGH 6 AM THURSDAY.
     WINTER WEATHER ADVISORY...CAZ085 THROUGH 10 PM THURSDAY.
&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 29, 6:30 AM PST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
630 AM PST WED DEC 29 2004

PZZ350-353-356-301431-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
630 AM PST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING THIS AFTERNOON THROUGH EARLY TONIGHT. FOR
DETAILS REFER TO PDXCWFMFR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ021-022-301431-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
630 AM PST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING THIS AFTERNOON TO THIS EVENING. REFER TO
PDXNPWMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ080-082-301431-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
630 AM PST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

WINTER STORM WARNING IN EFFECT TONIGHT THROUGH THURSDAY
AFTERNOON. FOR DETAILS REFER TO PDXWSWMFR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINTER STORM WARNING THROUGH THURSDAY.

CAZ081-ORZ028-301431-
CENTRAL SISKIYOU COUNTY-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
630 AM PST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SNOW ADVISORY IN EFFECT TONIGHT THROUGH THURSDAY.
FOR DETAILS REFER TO PDXWSWMFR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW ADVISORY THROUGH THURSDAY.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
December 29, 11:10 PM PST
Where
South Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
December 29, 11:25 PM PST
Where
South Central Oregon Coast forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429107, 5429108.